Wisconsin, 2016

Tornado in Wisconsin, July 27, 2016

July 27, 2016 · NWS MPX · 1 event in 1 county or zone

Several thunderstorms moved across eastern Minnesota, and into west central Wisconsin. One severe thunderstorm moved near Chetek and produced a weak tornado with damage to a shed and a few uprooted trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms moved across eastern Minnesota, and into west central Wisconsin. One severe thunderstorm moved near Chetek and produced a weak tornado with damage to a shed and a few uprooted trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 2:46 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 27, 2:46 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 27 2016

Showers and thunderstorms will end this evening as the upper
level wave driving the storms moves southeast. Another weak wave
will follow in its tracks and lead to an inverted surface trough
and potential for a few showers and thunderstorms across southeast
Minnesota on Thursday. Skies will be mostly cloudy to start the
day Thursday morning, but should see clearing skies toward
evening.

Early afternoon water vapor imagery together with 500 mb height and
wind showed an upper level wave across the Upper Mississippi River
Valley. Forced ascent ahead of this wave together with low level
warm air advection in a region of 1000 to 1500 J/kg, resulted in
convection across eastern MN and west central WI. PWATs on the order
of 1.5 to 1.7 inches together with a nearly moist adiabatic
profile led to efficient rainfall rates on the order of 3 to 4
inches per hour. Curved hodographs and directional deep layer
shear were favorable for supercells, and a few storms managed to
take on this supercell structure and produce severe weather. As
the evening goes on, the severe weather threat will completely
diminish, but the heavy rain threat will persist.

Looking ahead...the mid levels will dry out as the wave passes by,
but low level moisture will linger so should see low stratus
overnight with the overcast skies expected to persist through the
morning before dissipating from north to south Thursday afternoon.
This will hold back high temps in the mid-70s across the region.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 27 2016

The main concern in the extended period is the strength of the
upper ridge building next week and whether this pattern holds or
buckles as a fairly strong upper low moves across southern Canada.

Chances of precipitation past Thursday afternoon, and through the
weekend remain very low due to a dry east-northeast flow in the
low levels. Eventually winds will shift to the southeast and
bring the heat and humidity back across the Upper Midwest next
week.

Models continue to support a long wave trough dropping
southward across the Pacific Northwest this weekend. This will
allow for the upper ridge to build through the Rockies and into
the Upper Midwest by Monday/Tuesday. 50H anomalous remain above
normal for early next week, but 70H temperatures are not as
extreme then they were during the excessive heat time period last
week. However, dew points will rise back into the 70s which means
heat indices will increase above 90-100 degrees. I would not be
surprised to see another heat advisory or warning next week. As
for the lower 70H temperatures, the chances of precipitation have
increased as the cap will be less. Although the strength of the
upper ridge breaks down slightly across the northern tier of the
country late next week, there remains some uncertainty on this
pattern change. Will continue to advertise highs in the 80s, to
lower 90s next week, but temperatures could reach the mid to upper
90s if this ridge holds on longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 216 PM CDT Wed Jul 27 2016

MVFR/IFR conditions with the showers and thunderstorms this
afternoon. The storms will shift east this afternoon and should
exit the region by this evening. Northerly winds will develop and
bring drier air across the region, but forecast soundings show low
clouds developing overnight, especially in eastern MN and western
WI. The clouds should dissipate by late morning or early
afternoon.

KMSP...
A few showers and thunderstorms are possible at KMSP through
mid afternoon ahead of passing cold front. Winds will then become
northwesterly, with low stratus expected to develop overnight and
scattering out by late morning.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Jul 27, 2:55 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
355 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN FAR
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS
EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH
CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS NEXT WEEK. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS THIS EVENING...SKYWARN
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 2:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT WED JUL 27 2016

WIZ015-272045-
BARRON-
309 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARRON COUNTY...

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALMENA...OR 13
MILES WEST OF RICE LAKE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM
CONTAINS BROAD WEAK ROTATION AND IS BEING CLOSELY MONITORED FOR ANY
INTENSIFICATION.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CHETEK...CAMERON...
ALMENA AND RICE LAKE AIRPORT.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 135 AND 146.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4536 9205 4545 9208 4556 9177 4539 9164
TIME...MOT...LOC 2008Z 255DEG 14KT 4543 9199

SPD
Special weather statement, Jul 27, 2:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT WED JUL 27 2016

WIZ023-272115-
ST. CROIX-
317 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. CROIX COUNTY...

AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE ST CROIX
BEACH...OR NEAR RIVER FALLS...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  RIVER FALLS AROUND 330 PM CDT.
  ROBERTS AROUND 345 PM CDT.
  HAMMOND AROUND 400 PM CDT.
  BALDWIN AROUND 410 PM CDT.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 6 AND
21.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4486 9271 4492 9275 4508 9243 4487 9230
TIME...MOT...LOC 2017Z 250DEG 15KT 4491 9269

SPD
Local storm report, Jul 27, 2:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     2 ESE ST. PAUL          44.93N 93.06W
07/27/2016  M61 MPH          RAMSEY             MN   ASOS

            61 MPH GUST MEASURED AT ST PAUL AIRPORT. .

&&

BORGHOFF
Special weather statement, Jul 27, 2:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT WED JUL 27 2016

MNZ070-077-272100-
DAKOTA-RICE-
324 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA AND
NORTHWESTERN RICE COUNTIES...

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VESELI...OR 16
MILES WEST OF NORTHFIELD...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  LONSDALE AROUND 330 PM CDT.
  WEBSTER AROUND 340 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRIDGEWATER AND
VESELI.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 65 AND 75.

LAT...LON 4444 9353 4451 9353 4456 9322 4439 9322
TIME...MOT...LOC 2024Z 269DEG 23KT 4448 9349

SPD
Local storm report, Jul 27, 2:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 SSE HUDSON            44.93N 92.72W
07/27/2016  U1.00 INCH       ST. CROIX          WI   PUBLIC

            .

&&

JRB
Special weather statement, Jul 27, 2:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

MNZ060-062-063-272130-
WASHINGTON-HENNEPIN-RAMSEY-
327 PM CDT WED JUL 27 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASHINGTON...HENNEPIN...RAMSEY...

AT 326 PM CDT...RAPIDLY DEVELOPING THUNDERSTORMS WITH TORRENTIAL
RAIN WERE OVER MINNEAPOLIS AND ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...WOODBURY...EDINA...ST. LOUIS PARK...
MAPLEWOOD...RICHFIELD...ROSEVILLE...OAKDALE...SHOREVIEW...
WHITE BEAR LAKE AND NEW BRIGHTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 228 AND 256.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 133 AND 158.

THIS INCLUDES THE FOLLOWING LOCATIONS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4508 9278 4507 9280 4493 9280 4491 9304
      4492 9313 4490 9315 4488 9336 4501 9338
      4504 9319 4513 9307 4512 9303 4529 9297
      4529 9276
TIME...MOT...LOC 2026Z 180DEG 0KT 4500 9331

SCHMIDT

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Barron

When
July 27, 2:55 PM CST to 2:56 PM CST
Where
Barron County, 2.5 mi SSW of Chetek to 2.52 mi SSW of Chetek
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
45.266, -91.667

A storm chaser and local residents recorded a tornado just south of Chetek. A large metal shed was destroyed and a number of trees were downed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644680.